Alert archive / New York / Lake Effect Snow Advisories in 2005
Lake Effect Snow Advisory 1, NWS Buffalo, NY
NWS Buffalo, NY issued this lake effect snow advisory at Nov 16, 2005, 2:58 PM EST for Erie County, Genesee County, New York. It took effect at Nov 16, 2005, 9:00 PM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Nov 16, 2005, 2:58 PM EST (19:58 UTC)
- In effect from
- Nov 16, 2005, 9:00 PM EST
- Expired
- Nov 17, 2005, 11:51 AM EST
- In force
- 15 hr
- Issued by
- NWS Buffalo, NY
Counties Erie County, NY, Genesee County, NY
The radar
The Buffalo radar (KBUF), 22 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 357 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow advisory went out at Nov 16, 2:48 PM EST, 10 minutes earlier.
Area forecast discussion, Nov 16, 2:48 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
248 PM EST WED NOV 16 2005
.SHORT TERM (TONIGHT THROUGH SATURDAY)...
OUR DRASTIC CHANGE FROM RECORD WARMTH TO WINTER COLD IS UNDERWAY AS
COLD AIR HAS BEGUN TO SWEEP IN FROM THE WEST AND SOUTHWEST IN WAKE
OF THE POWERFUL STORM WHICH PASSES ACROSS UPPER LAKES INTO ONTARIO
AND QUEBEC. LAST OF RAIN SHOULD EXIT OUR ERN LK ONT COUNTIES BEFORE
00Z SO WILL FOCUS OUR ATTENTION ON LAKE EFFECT POTENTIAL.
PARAMETERS ALL LOOK A LITTLE BETTER FOR A SIGNIFICANT EVENT LATER
TONIGHT AND INTO THURSDAY. MODEL 850-925 MB TEMPS SEEM ONE TO TWO
DEG COLDER WITH EACH RUN...AND NOTE SUBFREEZING DAYTIME TEMPS AND
SNOW SHOWERS AS FAR EAST AS CNTRL OHIO...DROPS OF 40 DEGREES IN 24
HOURS SOME LIMITED LK EFFECT HAS ALREADY DEVELOPED OVER LK
ERIE...BUT IT IS SHOWERY AND SCATTERED IN NATURE SO FAR.
FOLLOWED MESOSCALE ETA12 MODEL CLOSELY FOR FIRST 36 HRS OF
FORECAST...WHICH SHOWS ERIE BAND CONSOLIDATING ON A 245-250 FLOW
OVER METRO BUF THIS EVENING...THEN SETTLING ONLY SLIGHTLY TO 250-260
MOST OF THE NIGHT BEFORE TROF SHOVES IT SOUTH TOWARD MIDDAY
THURSDAY. MODEL QPF IN 0.5 INCH RANGE MAX...AND THIS LOOKS
REASONABLE. AM QUITE CONCERNED WITH WARMTH OF LAKE AND ROBUST START
OF ACTIVITY ALREADY...ONLY QUESTION WILL BE TIMING ON CHANGEOVER TO
SNOW. ALL LK EFFECT PARAMETERS ARE EXCELLENT...PLENTY OF
MOISTURE...RELATIVELY HIGH EQUIL LEVEL/INVERSION (10K FT)...LITTLE
OR NO SHEAR...GOOD VERTICAL VELOCITY AND SNOW GROWTH BY LATER
TONIGHT. SO..WE MAY BE IN FOR QUITE AN EVENT...AND HERE IS OUR BEST
ESTIMATE ON HOW IT WILL PLAY OUT OFF LK ERIE...
RAIN SHOWERS WILL GRADUALLY ORGANIZE INTO A SINGLE BAND BY EARLY
EVENING OVER METRO BUF AND ON INTO GEN/ORL COS...RAIN AT FIRST...BUT
CHANGING TO GRAUPEL AND THEN SNOW BY MID EVENING...ALONG WITH SOME
THUNDER AND LIGHTNING. BAND SHOULD EDGE SOUTH A BIT INTO BUF
SOUTHTOWNS AND WRN WYO COUNTY...ALSO HUGGING CHAUT CO LAKESHORE. IT
SHOULD REMAIN IN PLACE OVERNIGHT AND THEN EDGE A BIT FURTHER SOUTH
THURS MORNING BEFORE EVOLVING INTO MULT BANDS ON WNW FLOW IN
AFTERNOON. TOTAL ACCUMS CAN BE AS MUCH AS 6-12 INCHES IN MOST
PERSISTENT BAND...AND THIS CAN OCCUR ANYWHERE FROM DUNKIRK TO COLDEN
TO ORCHD PARK. BUF METRO A VERY TOUGH CALL...LITTLE OR NONE NORTH OF
DOWNTOWN TO AIRPORT BUT AMTS COULD INCR FAST JUST TO SOUTH. FOR
NOW...WILL HOIST WARNING FOR SOUTHERN ERIE/WYOMING COS FOR 3-6
TONIGHT AND 3-6 THURS...ADVIS FOR NRN ERIE/GENESEE (INCL IMMED BUF)
FOR 2-4...ALTHOUGH FOCUS ON S AND E OF BUF. ALSO WILL SEE WRNG
CRITERIA EDGING INTO N CHAUT AND NW CATT COS THURS MORNING. LESS
ACCUM TO SOUTH LATER ON.
NOW...OVER ON OUR OTHER LAKE...IT SHOULD STAY WARM ENOUGH MOST OF
THE NIGHT FOR ANYTHING TO FALL AS LIQUID...UNTIL AFT 06-08Z OR SO.
BY THEN WE WILL HAVE SOME LK EFFECT OVER JEFF COUNTY...BUT NOTHING
MORE THAN AN INCH OR TWO. ACTIVITY SHOULD REALLY GET GOING ON THURS
OVER SRN JEFF/LEWIS AND SETTLE SOUTH DURING DAY AS WINDS
VEER...EVENTUALLY WINDING UP OVER OSW COUNTY LATER IN DAY. FOR
NOW...WILL CONTINUE WATCH FOR THE 3 COUNTIES FROM 6 AM TO 6 PM THURS
AND LET FUTURE SHIFTS ISSUE APPROPRIATE FLAGS.
RIDGING TRIES TO MOVE IN THURS NT...BUT WITH 850S DOWN TO -14C IT
WILL BE OUR COLDEST NIGHT OF SEASON BY FAR (& BUFS FIRST
FREEZE)...AND LK EFF ACTIVITY WILL CONTINUE SE OF LAKES...WILL PLAY
LIKELY POPS FOR NOW WITH A FEW INCHES IN GRIDS IN THOSE AREAS...CHC
ELSEWHERE. FRIDAY WILL BE DRY IN MOST PLACES...WINDS WILL BACK
QUICKLY BUT THERE COULD BE A BRIEF PERIOD OF LES BUF/IAG/ART AS THE
WINDS SWING FROM WEST TO SOUTH.
MILDER SW FLOW SATURDAY...TOO MILD FOR LK EFFECT...DRY AND 40S.
&&
.LONG TERM (SUNDAY THROUGH WEDNESDAY)...
FOLLOWED HPC GRAPHICS THROUGH THIS PERIOD. TWO TROFS/FRONTS TO
AFFECT OUR REGION. ONE WEAK ONE LATER SUNDAY...WELL KEEP LOWER CHC
POPS IN THEN...RAIN TO SNOW...THEN A RIDGE MONDAY...DRY...THEN MORE
POTENT SYSTEM TUES WITH CHC RAIN OR SNOW SHOWERS. MUCH COLDER
AIRMASS MOVES IN FOR WED...WITH 850 TEMPS DOWN TO -20C IT SURE
LOOKS LIKE A COLD THANKSGIVING HOLIDAY.
&&
.AVIATION...
LAKE EFFECT BANDS OFF OF ERIE AND...LATER TONIGHT OFF OF LAKE
ONTARIO WILL AFFECT DOWNWIND AREAS WITH SNOW SQUALLS WITH LIFR
CONDITIONS. THE ERIE BAND WILL JUST CLIP KBUF...WHICH WILL BE AT
THE NORTHERN EXTREME OF THE LAKE ERIE EVENT EARLY THIS EVENING.
KJHW WILL BE AT THE SOUTHERN END...AND GET CLIPPED LATE TONIGHT.
KART WILL BE UNDER THE ONTARIO BAND OVERNIGHT INTO THURSDAY.
REMAINING AREAS OF WESTERN NY WILL EXPERIENCE DRY CONDITIONS WITH
DECREASING SLOWLY CLOUD COVER AND GENERALLY VFR OR MVFR CONDITIONS
UNDER TEMPO CIGS.
&&
.MARINE...
WILL DOWNGRADE WINDS FROM GALES TO SMALL CRAFT ADVISORIES WITH
SUSTAINED WINDS UNDER 35 KNOTS AND WAVES HEIGHTS LOWERING SOMEWHAT
OVERNIGHT. EXPECT SOUTHWESTERLY WINDS TO SLOWLY VEER TO WESTERLY
OVER THE NEXT 24 HOURS.
&&
.BUF...LAKE EFFECT SNOW WARNING 10 PM TONIGHT TO 1 PM THURS
NYZ012-019-020-085.
LAKE EFFECT SNOW ADVISORY 9 PM TONIGHT TO 4 AM THURS
NYZ010-011.
LAKE EFFECT SNOW WATCH 6AM TO 6 PM THURS NYZ006>008
.MARINE...GALES LK ONTARIO THROUGH 4 PM THURS.
SMALL CRAFTS ALL NEARSHORE MARINE ZONES THROUGH 4 PM THURS.
SHORT/LONG TERM...MCLAUGHLIN
AVIATION/MARINE...ZAFF
WARNINGS...APBHazardous weather outlook, Nov 16, 5:58 AM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 558 AM EST WED NOV 16 2005 NYZ001>003-010-011-171100- NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE- 558 AM EST WED NOV 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO... AND THE SAINT LAWRENCE RIVER. WIND ADVISORY IN EFFECT UNTIL 3 PM. SOUTHERLY WINDS OF 25 TO 40 MPH EARLY WILL BECOME SOUTHWESTERLY DURING THE COURSE OF THE MORNING WITH GUSTS AS HIGH AS 50 MPH. THESE WINDS WILL THEN SUBSIDE SOMEWHAT LATE TODAY AND EARLY TONIGHT... WHEN SOUTHWEST WIND GUSTS WILL DROP BELOW 40 MPH. ALONG THE COLD FRONT A LINE OF SHOWERS AND POSSIBLY ISOLATED THUNDERSTORMS COULD PRODUCING SOME DAMAGING WIND GUSTS THIS MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ012-019-020-085-171100- WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE- 558 AM EST WED NOV 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO... AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT WIND ADVISORY IN EFFECT UNTIL 3 PM FOR CHAUTAUQUA COUNTY. SOUTHERLY WINDS OF 25 TO 40 MPH EARLY WILL BECOME SOUTHWESTERLY DURING THE COURSE OF THE MORNING WITH GUSTS AS HIGH AS 50 MPH. THESE WINDS WILL THEN SUBSIDE SOMEWHAT LATE TODAY AND EARLY TONIGHT... WHEN SOUTHWEST WIND GUSTS WILL DROP BELOW 40 MPH. ALONG THE COLD FRONT A LINE OF SHOWERS AND POSSIBLY ISOLATED THUNDERSTORMS COULD PRODUCING SOME DAMAGING WIND GUSTS THIS MORNING. LAKE EFFECT SNOW WATCH IN EFFECT TONIGHT. SEVERAL INCHES OF LAKE EFFECT SNOW IS LIKELY...MAINLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LAKE EFFECT SNOWS ARE EXPECTED TO CONTINUE THURSDAY WITH THE POTENTIAL FOR ADDITIONAL ACCUMULATION. BY THURSDAY AFTERNOON... LOCALIZED SNOWFALL TOTALS COULD EXCEED 6 INCHES. THE HEAVIEST AMOUNTS ARE EXPECTED OVER HIGHER ELEVATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ004-005-013-014-021-171100- WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-ALLEGANY- 558 AM EST WED NOV 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO... AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT SOUTHERLY WINDS OF 20 TO 35 MPH EARLY WILL BECOME SOUTHWESTERLY DURING THE COURSE OF THE MORNING WITH GUSTS AS HIGH AS 45 MPH. THESE WINDS WILL THEN SUBSIDE SOMEWHAT LATE TODAY AND EARLY TONIGHT... WHEN SOUTHWEST WIND GUSTS WILL DROP BELOW 40 MPH. ALONG THE COLD FRONT A LINE OF SHOWERS AND POSSIBLY ISOLATED THUNDERSTORMS COULD PRODUCING SOME DAMAGING WIND GUSTS LATE THIS MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF NYZ006>008-171100- OSWEGO-JEFFERSON-LEWIS- 558 AM EST WED NOV 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO... AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT WIND ADVISORY IN EFFECT UNTIL 3 PM. SOUTHERLY WINDS OF 25 TO 40 MPH EARLY WILL BECOME SOUTHWESTERLY DURING THE COURSE OF THE MORNING WITH GUSTS AS HIGH AS 50 MPH. THESE WINDS WILL THEN SUBSIDE SOMEWHAT LATE TODAY AND EARLY TONIGHT... WHEN SOUTHWEST WIND GUSTS WILL DROP BELOW 40 MPH. ALONG THE COLD FRONT A LINE OF SHOWERS AND POSSIBLY ISOLATED THUNDERSTORMS COULD PRODUCING SOME DAMAGING WIND GUSTS LATE THIS MORNING. LAKE EFFECT SNOW WATCH IN EFFECT TONIGHT. SEVERAL INCHES OF LAKE EFFECT SNOW IS LIKELY...AFTER MIDNIGHT OVER THE TUG HILL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LAKE EFFECT SNOWS ARE EXPECTED TO CONTINUE THURSDAY WITH THE POTENTIAL FOR ADDITIONAL ACCUMULATION. BY THURSDAY AFTERNOON... LOCALIZED SNOWFALL TOTALS COULD EXCEED 6 INCHES. THE HEAVIEST AMOUNTS ARE EXPECTED OVER THE TUG HILL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-171100- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 558 AM EST WED NOV 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK AND THE ADJOINING WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT GALE WARNING IN EFFECT ON LAKE ONTARIO AND THE NEARSHORES OF LAKE ERIE AND LAKE ONTARIO. SMALL CRAFT ADVISORY IN EFFECT ON THE SAINT LAWRENCE RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GALE FORCE WINDS ARE EXPECTED ON LAKE ONTARIO AND THE NEARSHORES OF LAKE ONTARIO THURSDAY. SMALL CRAFT ADVISORY CRITERIA WILL BE REACHED ON THE NEARSHORES OF LAKE ERIE THURSDAY AND ON THE NEARSHORES OF LAKE ONTARIO THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF TMA
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 4:19 AM EST | Wind Advisory | BUF | Chautauqua, Erie, Genesee, Jefferson, Lewis, Monroe and 3 more | 8 hr |
| Nov 16, 5:29 AM EST | Lake Effect Snow Watch | BUF | Cattaraugus, Chautauqua, Erie, Jefferson, Lewis, Oswego and 1 more | 40 hr |
| Nov 16, 2:58 PM EST | Lake Effect Snow Warning | BUF | Cattaraugus, Chautauqua, Erie, Jefferson, Lewis, Wyoming | 31 hr |
Nearby
Lake Effect Snow Advisories in New York, 2005Every lake effect snow advisory in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.